Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS New York, NY

April 19, 2002Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Apr 19, 2002, 3:59 PM EDT for Orange County, New York. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 3:59 PM EDT (19:59 UTC)
Expired
Apr 19, 2002, 4:45 PM EDT
In force
46 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 4:15 PM EDTHail 0.88Chester, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 12:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 191959
SVROKX
NYC071-192045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
359 PM EDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ORANGE COUNTY IN SOUTHEAST NEW YORK

* UNTIL 445 PM EDT.

* AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF PINE ISLAND...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF...
  FLORIDA AROUND 405 PM.
  WARWICK AND 6 MILES SOUTH OF GOSHEN AROUND 410 PM.
  CHESTER AND 6 MILES NORTH OF GREENWOOD LAKE AROUND 415 PM.
  MONROE AROUND 420 PM.
  HARRIMAN AROUND 425 PM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY
AFTERNOON FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK.

LAT...LON 4137 7456 4122 7455 4121 7413 4140 7414

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:10 PM EDT, 49 minutes earlier.

Area forecast discussion, Apr 19, 3:10 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
310 PM EDT FRI APR 19 2002

SHORT RANGE...SVR TSTM WATCH 125 RMNS IN EFFECT FOR NWRN 1/3 CWA TIL
2100Z AND GIVEN DVLPG CELLS WELL TO W ATTM...WL NOT CLEAR ANY OF
AREA JUST YET.  OTRW...DECENT LOOKING LTL LN OF STRMS WERE MOVG WELL
(STL TRYING TO VERIFY A CPL OF WRNGS IN LWR HUDSON VLY)...THEN HIT
THE MARINE LYR AND CROAKED.  WL LV CHC SHRAS AND PSBL TS ERN ZNS AND
CHC SHRA/TS WRN ZNS...ALL TIL SUNSET.  OTRW...CDFNT MOVS THRU ARND
MIDNIGHT OR SO AND HV BEEN DEBATING WHTHR TO KEEP LO POP TIL THEN OR
NOT.  THIS NXT ROUND OF PCPN SHUD BE MNLY SRN CWA (OR EVEN FRTHR
S)...SO FOR NOW WL LV OUT MENT OF POP AFT 00Z.  TEMPS CLS TO FWC/MAV
BLEND...GIVEN CHGG OF THE AMS...CANT USE PAST FEW DAYS TRENDS.

ETA/AVN STALL CDFNT S OF RGN AND THEN BRING WV CLS TO ENUF TO
WARRANT ADDING LO CHC SHRAS SPCLY CSTL ZNS FOR LT AM-AFTN SAT.
STAYING CLSR TO MAV POPS AND BLENDING TEMPS AGN.    THAT SYS EXITS
SAT NIGHT AND THEN GIVEN MDLS HOLDING OFF NXT SYSTM A BIT LONGER
THAN PRVS RUNS...WL KEEP NXT CHC TIL SUN NITE.

LONGER RANGE...PRECIP FROM NEXT SYSTEM WILL REACH CWA BY SUNDAY
NIGHT. CHANCE POPS WITH PRECIP DEVELOPING ALONG WARM FRONT. MRF
DEEPENS LOW AS IT HEADS OFF THE COAST. DEEP TROUGH DIGS ALONG EAST
COAST. COOLER TEMPS ALOFT ALONG WITH STRONG APRIL SUN WILL SET OFF
CONSIDERABLE SC...SO WILL WORD PARTLY TO MOSTLY CLOUDY FOR MONDAY.
MRF HANGS MOISTURE AND TRACE PRECIP BACK INTO UPSTATE HILLS BUT I AM
CONFIDENT IT WILL NOT MAKE IT DOWN HERE. MEXS LOOK A LITTLE TOO COOL
BUT MID 50S SEEM LIKE A GOOD COMPROMISE.

TUE-WED STRONG SFC HIGH WILL GIVE US MOSTLY SUNNY SKIES. THU LOOKS
TO BE WARMER. 5 DEGREES ABV GUIDANCE IS CONSERVATIVE...IT JUST LOOKS
TO COLD FOR THIS TYPE OF PATTERN. WOULD NOT BE SURPRISED THOUGH TO
SEE 70 DEGREES AHEAD OF NEXT SYSTEM. FLOW IS FURTHER INTO CANADA
ALONG WITH MOISTURE AND UL DYNAMICS BUT POTENTIAL FOR SHOWERS DOWN
HERE. HIGH BUILDS IN FOR FRI AND WILL STICK WITH SEASONABLE TEMPS.

PRELIM WRKZFP AVBL FOR FEW EDITS NEEDED.  FINALS GONE ARND 1930Z.
SUM PRELIM CCF NMBRS TO PONDER BLO...

EWR   61  69  45  57 /  20  40  20  20
MGJ   52  67  38  53 /  20  30  10  10
DXR   51  66  37  54 /  20  30  10  10
NYC   59  68  45  57 /  20  40  20  20
ISP   56  66  43  55 /  20  40  20  20
GON   54  62  40  53 /  20  30  10  20

.OKX...
CT...SEVERE TSTM WATCH UNTIL 500 PM EDT FRIDAY FOR CTZ005-009.
NJ...SEVERE TSTM WATCH UNTIL 500 PM EDT FRIDAY FOR NJZ002>004.
NY...SEVERE TSTM WATCH UNTIL 500 PM EDT FRIDAY FOR NYZ067>071.
MARINE...NONE.

...OKX CREW...
SHORT RANGE...REYNOLDS
EXTENDED...HIRSCH
SVR WX...TM/GM/KL

In the hours before

Special weather statement, Apr 19, 11:20 AM EDT, 4 hours 39 minutes before
NJZ002>004-NYZ067>070-192045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1120 AM EDT FRI APR 19 2002

THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE LOWER HUDSON
VALLEY OF NEW YORK AND EXTREME NORTHEAST NEW JERSEY IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS FOR LATER THIS AFTERNOON.

A STRONG COLD FRONT WILL MOVE THROUGH THE TRI-STATE REGION AROUND
MIDNIGHT TONIGHT.  SCATTERED SHOWERS AND THUNDERSTORMS OUT AHEAD OF
THE FRONT WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS.  WITH THE HEATING OF THE DAY SENDING
TEMPERATURES WELL INTO THE 80S ONCE AGAIN...AND AN INCREASE IN
AVAILABLE MOISTURE...A FEW OF THE THUNDERSTORMS MAY CONTAIN GUSTY
WINDS AND SOME HAIL.  THE MAIN THREAT FOR SEVERE WEATHER...SHOULD
ANY THUNDERSTORMS BECOME SEVERE...WOULD BE FOR HAIL AND LOCALLY
STRONGER WIND GUSTS.

ANYONE PLANNING OUTDOOR ACTIVITIES IN THIS AREA SHOULD STAY TUNED
FOR THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY.  IF
THREATENING WEATHER APPROACHES...MOVE TO A SAFE SHELTER.

SKYWARN MAY BE ACTIVATED LATER IN THE DAY IF THE SEVERE WEATHER
THREAT BECOMES GREATER.

REYNOLDS / WFO UPTON NY
Special weather statement, Apr 19, 3:57 PM EDT, 2 minutes before
NJZ002>004-NYZ067>070-192100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
357 PM EDT FRI APR 19 2002

...SEVERE THUNDERSTORM WATCH CONTINUES FOR THE LOWER HUDSON VALLEY
AND EXTREME SOUTHWEST CONNECTICUT UNTIL 5 PM...

THE STORM PREDICTION CENTER CONTINUES THE SEVERE THUNDERSTORM WATCH
UNTIL 5 PM. THE STRONGEST THUNDERSTORMS ARE APPROACHING PORTIONS OF
ORANGE...NORTHERN PASSAIC AND ROCKLAND COUNTIES. THIS COMPLEX OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE TO THE EAST
SOUTHEAST TOWARD EXTREME SOUTHERN ORANGE COUNTY AND ROCKLAND COUNTY.

THE MOST LIKELY SEVERE WEATHER WILL BE DAMAGING WINDS AND HAIL.
THERE HAVE BEEN REPORTS OF DIME SIZE HAIL WITH THE STRONGEST CELLS.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 1:55 PM EDTSevere Thunderstorm WarningOKXRockland50 min
Apr 19, 2:07 PM EDTSevere Thunderstorm WarningOKXWestchester38 min
Apr 19, 5:50 PM EDTSpecial Marine WarningOKX55 min
Apr 19, 5:54 PM EDTSevere Thunderstorm WarningOKXRichmond51 min
Apr 19, 5:58 PM EDTSevere Thunderstorm WarningOKXKings, New York, Queens47 min
Apr 19, 6:16 PM EDTSevere Thunderstorm WarningOKXNassau29 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.